×

zbMATH — the first resource for mathematics

A parabolic two-phase obstacle-like equation. (English) Zbl 1168.35452
Summary: For the parabolic obstacle-problem-like equation \[ \Delta u - \partial _tu=\lambda _{+}\chi _{\{u>0\}} - \lambda _{ - }\chi _{\{u<0\}}, \] where \(\lambda _{+}\) and \(\lambda _{ - }\) are positive Lipschitz functions, we prove in arbitrary finite dimension that the free boundary \(\partial \{u>0\}\cup \partial \{u<0\}\) is in a neighborhood of each “branch point” the union of two Lipschitz graphs that are continuously differentiable with respect to the space variables. The result extends the elliptic case [the authors, Int. Math. Res. Not. 2007, No. 8, Article ID rnm026 (2007; Zbl 1175.35157)] to the parabolic case. There are substantial difficulties in the parabolic case due to the fact that the time derivative of the solution is in general not a continuous function. Our result is optimal in the sense that the graphs are in general not better than Lipschitz, as shown by a counter-example.

MSC:
35R35 Free boundary problems for PDEs
35K10 Second-order parabolic equations
35B65 Smoothness and regularity of solutions to PDEs
Citations:
Zbl 1175.35157
PDF BibTeX XML Cite
Full Text: DOI Link
References:
[1] Apushkinskaya, D.E.; Ural’tseva, N.N.; Shahgholian, H., Lipschitz property of the free boundary in the parabolic obstacle problem, Saint |St. Petersburg math. J., 15, 3, 375-391, (2004) · Zbl 1072.35201
[2] Caffarelli, Luis A., A monotonicity formula for heat functions in disjoint domains, (), 53-60 · Zbl 0808.35042
[3] Caffarelli, Luis; Petrosyan, Arshak; Shahgholian, Henrik, Regularity of a free boundary in parabolic potential theory, J. amer. math. soc., 17, 4, 827-869, (2004), (electronic) · Zbl 1054.35142
[4] Duvaut, G.; Lions, J.-L., Inequalities in mechanics and physics, Grundlehren math. wiss., vol. 219, (1976), Springer-Verlag Berlin, translated from the French by C.W. John · Zbl 0331.35002
[5] Anders Edquist, Arshak Petrosyan, A parabolic almost monotonicity formula, preprint · Zbl 1139.35045
[6] Krylov, N.V.; Safonov, M.V., A property of the solutions of parabolic equations with measurable coefficients, Izv. akad. nauk SSSR ser. mat., 44, 1, 161-175, (1980), 239
[7] Ladyženskaja, O.A.; Solonnikov, V.A.; Ural’ceva, N.N., Linear and quasilinear equations of parabolic type, Transl. math. monogr., vol. 23, (1967), Amer. Math. Soc. Providence, RI, translated from the Russian by S. Smith
[8] Lieberman, Gary M., Second order parabolic differential equations, (1996), World Sci. Publ. River Edge, NJ · Zbl 0884.35001
[9] Shahgholian, Henrik, \(C^{1, 1}\) regularity in semilinear elliptic problems, Comm. pure appl. math., 56, 2, 278-281, (2003) · Zbl 1258.35098
[10] Shahgholian, Henrik; Uraltseva, Nina; Weiss, Georg S., Global solutions of an obstacle-problem-like equation with two phases, Monatsh. math., 142, 1-2, 27-34, (2004) · Zbl 1057.35098
[11] Shahgholian, Henrik; Uraltseva, Nina; Weiss, Georg S., The two-phase membrane problem—regularity in higher dimensions, Int. math. res. not., (2007) · Zbl 1175.35157
[12] Shahgholian, Henrik; Weiss, Georg S., The two-phase membrane problem—an intersection-comparison approach to the regularity at branch points, Adv. math., 205, 2, 487-503, (2006) · Zbl 1104.35074
[13] Weiss, G.S., Self-similar blow-up and Hausdorff dimension estimates for a class of parabolic free boundary problems, SIAM J. math. anal., 30, 3, 623-644, (1999), (electronic) · Zbl 0922.35193
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.